Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Springfield, MO

April 29, 2006Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 9:35 PM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2006, 9:35 PM CDT (02:35 UTC)
Expired
Apr 30, 2006, 3:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 300238
FFWSGF
MOC091-300830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT SAT APR 29 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 330 AM CDT.

* AT 932 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
  EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS SOUTHERN 
  PORTIONS OF HOWELL COUNTY.

* EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING IN LOW LYING AREAS
  ACROSS SOUTHERN HOWELL COUNTY.

A HEAVY BAND OF RAINFALL PRODUCING HOURLY RAINFALL RATES OF A HALF 
INCH TO THREE QUARTERS OF AN INCH WILL MOVE THROUGH HOWELL COUNTY 
AND ADD TO THE LOW WATER FLOODING ALREADY OCCURRING.  WHILE THE 
HEAVY RAINFALL SHOULD END BY 1030 PM...FLOODING WILL LIKELY CONTINUE 
THROUGH A GOOD PART OF THE NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3705 9169 3651 9170 3651 9209 3705 9208

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 300757
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 AM CDT SUN APR 30 2006

MOC091-300805-
HOWELL MO-
256 AM CDT SUN APR 30 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWELL COUNTY HAS
BEEN CANCELLED...

AT 255 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NO FLOODING 
PROBLEMS IN THE SOUTHERN PART OF HOWELL COUNTY...WHERE FLOODING WAS 
OBSERVED EARLIER THIS EVENING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3705 9169 3651 9170 3651 9209 3705 9208

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:44 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 29, 6:44 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT SAT APR 29 2006

.DISCUSSION...
INVERTED SURFACE TROUGH EXTENDS NORTH FROM A LOW CENTER OVER EASTERN
OK ATTM. THE FORECAST REGION...FOR THE MOST PART...HAS BEEN COVERED
WITH LOW CLOUDS. SMALL BREAKS THAT HAD DEVELOPED UNDER THE MID/UPPER
LEVEL DRY SLOT ROTATING NORTHEAST INTO THE WESTERN PORTION OF THE
FORECAST AREA HAS QUICKLY FILLED IN WITH SHALLOW CONVECTION OVER
NORTHWEST AR AND SOUTHERN/SOUTHWEST MO.

THE LOW CENTER OVER OK IS EXPECTED TO LIFT RAPIDLY NORTH THROUGH MO
LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL LAPSE RATE SHOULD
ALSO CONTINUE TO INCREASE WITH THE APPROACH OF AN UPPER LEVEL TROUGH
OVER KS/OK. THE OBVIOUS LIMITATION TO STRONG/SEVERE CONVECTIVE
REDEVELOPMENT WILL BE AVAILABLE SURFACE (OR NEAR SURFACE) BASED
INSTABILITY...WHICH LOOKS TO REMAIN LIMITED ATTM...HOWEVER THERE IS
PLENTY OF DEEP LAYER SHEAR AVAILABLE (500MB WIND OF 65KTS AT CONWAY
PROFILER ATTM). LINE OF STORMS IS DEVELOPING IN SOUTHEAST OK IN AXIS
OF STRONGER INSTABILITY ALONG WITH WEAKER CONVECTION DEVELOPING IN A
WEAK AXIS OF LOW LEVEL MOISTURE CONVERGENCE FROM NORTHEAST OK INTO
SOUTHWEST MO. ALSO SEEING ISOLATED STORMS IN NORTHWEST AR DEVELOPING
DECENT UPDRAFTS DESPITE ONLY 500 J/KG MU CAPE...HOWEVER THESE
QUICKLY WEAKENED AS THEY MOVED NORTH. LOOKS LIKE BEST CHANCES FOR
STRONGER STORMS WILL BE WITH THE INSTABILITY AXIS ASSOCIATED WITH
THE CLEARING NOW MOVING INTO EASTERN OK AS IT ROTATES NORTHEAST
TOWARD SOUTHWEST MO LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE SURFACE WIND IS VERY BACKED OVER ARKANSAS...NORTHEAST OF THE
SURFACE LOW. RUC INDICATES 0-1KM HELICITY OF 800 M2/S2 OVER CENTRAL
AR...AND EXPECT THAT ENVIRONMENT TO MOVE NORTHWARD INTO SOUTHERN MO
WITH THE SURFACE LOW LATER THIS AFTERNOON. WITH VERY FAVORABLE WIND
PROFILES...WE WILL ONLY NEED MODEST INSTABILITY TO GET STRONG/SEVERE
CONVECTION GOING...SO HAVE HIT THE WORDING A LITTLE HARDER IN THE
HWO...MAINLY FOR SOUTHERN MO...BUT LOSING CONFIDENCE IN SEVERE
CHANCES AS THE AFTERNOON WEARS ON GIVEN VERY LIMITED INSTABILITY.

WE HAVE ONGOING RIVER AND GENERALLY MINOR FLOODING ONGOING IN
SCATTERED AREAS...AND WE WILL NEED TO CONTINUE TO MONITOR FOR HEAVY
RAIN AND FLOODING...ESPECIALLY OVER THE WESTERN CWA WHERE...IN
GENERAL...THE HEAVIEST RAIN OCCURRED YESTERDAY. THE WAY THIS IS
EVOLVING...THIS LOOKS TO BE MORE OF HYDROLOGIC EVENT VERSUS SEVERE.
WE ARE GETTING SOME MUCH NEEDED RAINFALL OVER THE REGION.

UPPER LOW WILL MEANDER NORTH OF THE REGION SUNDAY INTO MONDAY...AND
HAVE MAINTAINED RAIN CHANCES FOR THAT TIME PERIOD AS SHORTWAVES
ROTATE AROUND THE MAIN UPPER SYSTEM. THE UPPER LOW SHOULD WEAKEN AND
BE KICKED EAST AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST.
THIS NEXT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT IS STILL
EXPECTED TO AFFECT THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY.
CONSIDERABLE DIFFERENCE IN TIMING EXISTS WITH MEDIUM RANGE
MODELS...WITH THE ECMWF BEING MUCH FASTER THAN THE GFS. AS A
HEDGE...HAVE INTRODUCED SMALL POPS INTO WESTERN PORTIONS OF THE
FORECAST AREA LATE IN THE DAY WEDNESDAY. THE TIMING WILL NO DOUBT
NEED TO BE ADJUSTED. DSA

&&

.AVIATION...
FOR THE 00Z TAFS...SURFACE LOW WAS LIFTING NORTH ALONG THE KANSAS
MISSOURI BORDER THIS EVENING AND WAS NEAR JLN AS OF 2340Z.  RAIN HAD
BRIEFLY ENDED AS OF TAF ISSUANCE AT JLN WITH MORE CONVECTIVE BAND
MOVING THROUGH SGF TERMINAL LOCATION.  SOME WRAP AROUND RAIN WILL
STILL AFFECT JLN AND POSSIBLY SGF BUT IT APPEARS MAIN BAND OF
PRECIPITATION SHOULD END SHORTLY FOR SGF/JLN.  CEILINGS OVERNIGHT
WILL LIKELY REMAIN AROUND 1000 TO 2000 FEET WITH VISIBILITIES OF 2
TO 5 MILES AND FOG.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 29, 6:16 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT SAT APR 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
616 PM CDT SAT APR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 A STRONG AREA OF LOW PRESSURE WILL CONTINUE TO LIFT NORTH ACROSS
 WESTERN MISSOURI THIS EVENING.  MODERATE TO HEAVY RAINFALL IS
 EXPECTED TO CONTINUE THIS EVENING ACROSS A GOOD PORTION OF THE
 MISSOURI OZARKS...ESPECIALLY JUST EAST OF THE LOW TRACK WHERE
 STRONGER THUNDERSTORMS WILL BE POSSIBLE AND TO THE NORTHWEST
 OF THE LOW TRACK.

 INSTABILITY WILL LIKELY REMAIN TOO LOW FOR SEVERE THUNDERSTORMS
 TO DEVELOP TONIGHT...HOWEVER CONTINUED HEAVY RAIN WILL LEAD
 TO SOME FLOODING OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY
 RAIN WITH THIS SYSTEM.  AN ADDITIONAL INCH OF RAIN WILL
 BE POSSIBLE WITHIN THE HEAVIER RAIN BANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION SUNDAY AND MONDAY AS
 AN UPPER LEVEL LOW BECOMES STATIONARY OVER THE MIDWEST...AND
 SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATE AROUND THE LOW AND
 THROUGH THE OUTLOOK AREA.

 ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR THURSDAY WITH THE
 PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT HOWEVER SPOTTERS SHOULD
 REPORT ANY OBSERVED FLOODING TO LAW ENFORCEMENT FOR RELAY TO THE
 NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 29, 4:50 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT APR 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            AVA                     36.95N 92.66W
04/29/2006                   DOUGLAS            MO   PUBLIC

            HIGHWAY Y 4 MILES WEST OF HIGHWAY 5...AND HIGHWAY FF 2
            MILES NORTH OF ROUTE 14 ARE IMPASSABLE DUE TO FLOODING.

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:23 PM CDTSevere Thunderstorm WarningSGFOregon67 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.